Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



The finite element method with nonuniform mesh sizes for unbounded domains

Author: C. I. Goldstein
Journal: Math. Comp. 36 (1981), 387-404
MSC: Primary 65N30
MathSciNet review: 606503
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The finite element method with nonuniform mesh sizes is employed to approximately solve elliptic boundary value problems in unbounded domains. Consider the following model problem:

$\displaystyle - \Delta u = f\quad {\text{in}}\;{\Omega ^C},\quad u = g\quad {\t... ...= o\left( {\frac{1}{r}} \right)\quad {\text{as}}\;r = \vert x\vert \to \infty ,$

where $ {\Omega ^C}$ is the complement in $ {R^3}$ (three-dimensional Euclidean space) of a bounded set $ \Omega $ with smooth boundary $ \partial \Omega $, f and g are smooth functions, and f has bounded support. This problem is approximately solved by introducing an artificial boundary $ {\Gamma _R}$ near infinity, e.g. a sphere of sufficiently large radius R. The intersection of this sphere with $ {\Omega ^C}$ is denoted by $ \Omega _R^C$ and the given problem is replaced by

$\displaystyle - \Delta {u_R} = f\quad {\text{in}}\;\Omega _R^C,\quad {u_R} = g\... ...ial {u_R}}}{{\partial r}} + \frac{1}{r}{u_R} = 0\quad {\text{on}}\;{\Gamma _R}.$

This problem is then solved approximately by the finite element method, resulting in an approximate solution $ u_R^h$ for each $ h > 0$. In order to obtain a reasonably small error for $ u - u_R^h = (u - {u_R}) + ({u_R} - u_R^h)$, it is necessary to make R large. This necessitates the solution of a large number of linear equations, so that this method is often not very good when a uniform mesh size h is employed. It is shown that a nonuniform mesh may be introduced in such a way that optimal error estimates hold and the number of equations is bounded by $ C{h^{ - 3}}$ with C independent of h and R.

References [Enhancements On Off] (What's this?)

  • [1] 1. Babuška & A. K. Aziz, "Survey lectures on the mathematical foundations of the finite element method," The Mathematical Foundations of the Finite Element Method with Applications to Partial Differential Equations (A. K. Aziz, Ed.), Academic Press, New York, 1972. MR 0421106 (54:9111)
  • [2] P. G. Ciarlet, The Finite Element Method for Elliptic Problems, North-Holland, Amsterdam, 1978. MR 0520174 (58:25001)
  • [3] G. Strang & G. Fix, An Analysis of the Finite Element Method, Prentice-Hall, Englewood Cliffs, N. J., 1973. MR 0443377 (56:1747)
  • [4] I. Babuška, "The finite element method for infinite domains. I," Math. Comp., v. 26, 1972, pp. 1-11. MR 0298969 (45:8018)
  • [5] J. Giroire & J. C. Nedelec, "Numerical solutions of an exterior Neumann problem using a double layer potential," Math. Comp., v. 32, 1978, pp. 973-990. MR 0495015 (58:13783)
  • [6] S. Marin, A Finite Element Method for Problems Involving the Helmholtz Equation in Two Dimensional Exterior Regions, Thesis, Carnegie-Mellon University, Pittsburgh, Pa., 1978.
  • [7] A. H. Schatz & L. B. Wahlbin, "Maximum norm estimates in the finite element method on plane polygonal domains. Part 2, Refinements," Math. Comp., v. 33, 1979, pp. 465-492. MR 0502067 (58:19233b)
  • [8] I. Babuška, "Finite element method for domains with corners," Computing, v. 6, 1970, pp. 264-273. MR 0293858 (45:2934)
  • [9] S. C. Eisenstat & M. H. Schultz, "Computational aspects of the finite element method," The Mathematical Foundations of the Finite Element Method (A. K. Aziz, Ed.), Academic Press, New York, 1972, pp. 505-524. MR 0408269 (53:12034)
  • [10] R. W. Thatcher, "The use of infinite grid refinements at singularities in the solution of Laplace's equation," Numer. Math., v. 25, 1976, pp. 163-178. MR 0400748 (53:4578)
  • [11] O. D. Kellogg, Foundations of Potential Theory, Ungar, New York, 1929.
  • [12] G. C. Hsaio & R. C. MacCamy, "Solution of boundary value problems by integral equations of the first kind," SIAM Rev., v. 15, 1973, pp. 687-705. MR 0324242 (48:2594)
  • [13] M. Schechter, "General boundary value problems for elliptic partial differential equations," Comm. Pure Appl. Math., v. 12, 1959, pp. 457-486. MR 0125323 (23:A2626)
  • [14] A. Bayliss, M. Gunzberger & E. Turkel, Boundary Conditions for the Numerical Solution of Elliptic Equations in Exterior Regions, ICASE Report 80-1, 1979.

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65N30

Retrieve articles in all journals with MSC: 65N30

Additional Information

Article copyright: © Copyright 1981 American Mathematical Society

American Mathematical Society